Prednisone

predcartoon

Last week, I went to my doctor with severe cramping/pains in my left leg from the left lower buttock all the way down the leg. I have had the cramps and pains for some time now, but nothing quite like those that presented in the middle of the night when I got up to go to the bathroom.  I stepped down on my left foot, and it felt much like I would imagine an electrocution might feel.  I’ve never felt anything like it, and made it to my doctor at the earliest opportunity. 

It takes a lot to get me to the doctor.

My doctor examined me, trying to pinpoint exactly where the pain started. She didn’t believe, but wasn’t sure yet, that it was sciatica, but rather a different nerve that was irritated.  She prescribed a five-day treatment of two prednisone pills per day.  She told me it was a steroid and a powerful anti-inflammatory. She continued that it also came with a very long list of possible side-effects.

She was not kidding.

When I read the info that accompanied the medication, I almost decided not to take it at all. However, the other side of my brain took over, reminding me of the pain I’ve endured and the fact that if I don’t do something, it will only get worse.

The first day I took the two pills with food, as prescribed, and waited for I don’t know what to happen. My doctor had also prescribed some anxiety medication for me, as I told her I had been a nervous wreck with all this pain.  I took the anxiety pill in the evening.

The first night, I spent the entire night alternating sweat and shivers. I had to go to the bathroom several times (as usual) but I did not have any of those horrific pains I had experienced last week.  However, I did feel extremely achy, a little dizzy, exhausted, and damned depressed. It was a really bad night.

The next day, I woke up early because my body ached so badly, I could hardly lie there anymore. I took my second day dose of prednisone and had breakfast.  By mid-day, I felt wonderful, had no pain, and went about my day like a normal human being.  It was a mind-blower for me because I’ve been enduring this pain for a long time.

The second night, I took my anxiety pill and went to bed. I ended up getting up a total of eight times to use the bathroom, and had night sweats alternating with the shivers. By night’s end, I was so exhausted, I slept in the easy chair most of the morning. The afternoon was full of pain and sore joints. I had a low-grade headache as well.

What the fuck?

The next morning, I called the doctor’s office right away.  They didn’t get back to me until after 5 pm and my calling them three more times, but when they did, the doctor said it was normal and I should stick it out for the five days.

Well, although skeptical, I caved in and forged on. Today is the fifth and final day and I just took my last prednisone pill. I have had a horrible five days, except for that few hours of bliss on the second day, and I will be on the phone with my doctor first thing tomorrow morning.

So why am I writing on an otherwise humorous blog and reporting my medical misadventures?

I am writing because that’s what I do. This medication has taken five days away from me that I can’t get back. I have hardly been able to write, and I’m smack in the middle of NaNoWriMo.  I have been in constant pain of one sort or the other, even though the main objective of soothing the “electrocution pains” was satisfied.  But the question remains: will the agony return without prednisone in my system?

That is the ten-million-dollar question.

I’ll let you know what happens next. The doctor said if the prednisone didn’t do the trick, we would move on to the next step.  Of course, she didn’t say anything about what the step would be. 

Electroshock therapy, perhaps?  Brain scan? A root canal? A tonsillectomy? (Yes, I’m delirious. It’s the pills, I tell you.) Or maybe they will prescribe physical therapy where they hang me upside down for reasons only understood by top-notch medical professionals. Humpf. Obviously, I haven’t a clue, but I’m running out of patience, as my pain is my constant companion.  Not knowing what is going on plays tricks on my mind and makes me want to feed into any one of my many compulsive tendencies.

I swear I had a half gallon of butter pecan ice cream in the freezer.

If I had any advice, it would be to thoroughly question your doctor on any meds she prescribes, and when she explains it, ask her again. And again. Until you have a full picture.

I will update this post once I’ve seen my doctor again.

The saga continues…

And wouldn’t you know it? I live in a NO medicinal marijuana state.

Okay, climbing down off my soapbox and exiting my pity party.  I think there’s still some wine in the fridge. I can wash the ice cream down with that.

 

 

 

One thought on “Prednisone

  1. Wowzers! I am so sorry to hear what you are going through and happy that you are sharing it with us.
    Prednisone is a mighty drug. It often works wonders but has lots of side effects.
    Make sure to double check the prescription with your pharmacist each time you get it. It’s easily mistaken in the doseage.
    Get well soon.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s